North Dakota, 2009

Tornadoes and Flash Flooding in North Dakota, June 26 to 30, 2009

June 26 to 30, 2009 · NWS FGF · 45 events in 8 counties and zones

A warm front pushed northward through eastern North Dakota during the afternoon of the 26th. By the early evening, low pressure had set up over northwest South Dakota, with the warm front extending to the northeast along a line from near Bismarck to near Devils Lake.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$502,000
Crop damage
$395,000
Events
45

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A warm front pushed northward through eastern North Dakota during the afternoon of the 26th. By the early evening, low pressure had set up over northwest South Dakota, with the warm front extending to the northeast along a line from near Bismarck to near Devils Lake. The airmass in the warm sector was quite juicy, with surface dew points in the mid to upper 60s and temperatures in the low 90s. Thunderstorms fired up along the front and moved very slowly, which led to heavy rainfall and some flooding issues. Atmospheric conditions were also favorable for tornadoes, with the warm front, juicy air, and outflow boundaries from the thunderstorms. This led to a large number of funnel cloud reports, mostly because the rotating low clouds advanced through the larger population density centered around the Grand Forks/East Grand Forks area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 26, 9:54 AM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 26, 9:54 AM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
1054 AM CDT FRI JUN 26 2009

.DISCUSSION...
500MB RIDGE OVER THE AREA RIGHT NOW WILL SLOWLY START TO SHIFT
OFF TO THE EAST THRU THE AFTERNOON...SETTING THE STAGE FOR
SOUTHWEST FLOW BY TONIGHT. VERY WARM 700MB TEMPS THIS MORNING
SHOULD EFFECTIVELY CAP ANY CONVECTION IN OUR AREA THRU THE
MORNING...SO TAPERED BACK PCPN CHANCES JUST TO THE FAR NORTHWEST.
BROAD SFC LOW PRESSURE OVER THE WESTERN HIGH PLAINS NOW WITH A
COLD FRONT OVER THE EXTREME NORTHWEST PART OF THE STATE. SHOWERS
AND TSTMS ARE ONGOING NEAR THIS SFC BOUNDARY WITH THE MID LEVEL
FLOW TAKING THEM UP INTO SOUTHERN CANADA. LOTS OF QUESTIONS YET
FOR LATER THIS AFTERNOON INTO TONIGHT. LOOKS LIKE THERE SHOULD BE
A LOT OF SUN THRU THE DAY WHICH SHOULD ALLOW TEMPS TO RISE INTO
THE MID TO UPPER 80S. SFC DEW POINTS ARE ALREADY MAKING A RETURN
...WITH SOME LOW 60S IN THE SOUTHWEST FA NOW. WILL HAVE TO WAIT
FOR A KICKER TO HELP INITIATE MORE STORMS THIS AFTERNOON. BEST
BETS WILL BE ALONG THE SFC BOUNDARY OUT WEST...WHICH MODELS TRY TO
SLOWLY BRING EAST LATER TODAY/TONIGHT...AND WITH ANY UPPER LEVEL
IMPULSES THAT EJECT OUT OF THE SOUTHWEST FLOW. PRETTY HARD TO PICK
ANYTHING OUT ON THE WATER VAPOR IMAGERY NOW...BUT ANY IMPULSE
WOULD PROBABLY FLARE UP TSTMS WEST OF THE FA FIRST...SO THERE
SHOULD BE TIME TO WATCH DEVELOPMENT BEFORE IT MOVES IN UP HERE.
ANYWAY...WILL WAIT AND SEE AND MONITOR NEW GUIDANCES AS IT COMES
IN. NO CHANGES TO FLASH FLOOD WATCH AREA AT THIS POINT.

&&

.AVIATION...
SHOULD BE VFR WITH ANY CIGS CONFINED TO FAR NW FA. CONVECTION MAY
BE HELD AT BAY MOST OF DAY WITH CAPPING. EXPECTED T DEVELOPMENT
LATE AFTERNOON/EARLY EVENING FAR NORTHERN VALLEY/DVL BASING WITH
APPROACH OF MID LEVEL SHORT WAVE.

&&

.PREV DISCUSSION... /ISSUED 230 AM CDT FRI JUN 26 2009/

DISCUSSION...
MAIN FORECAST CHALLENGE WILL BE THUNDERSTORM POTENTIAL AND HEAVY
RAIN LOCATION. MODELS OVERALL NOT THAT FAR OFF WITH MINOR
DIFFERENCES WITH SURFACE FEATURES AND LATER TIMING. WILL USE BLEND
FOR FORECAST.

SURFACE BOUNDARY ALONG MT/ND BORDER TO SHIFT EAST DURING THE DAY
BECOMING ORIENTED FROM FAR NORTHERN VALLEY SW THROUGH DVL BASIN TO S
CENTRAL ND BY EARLY EVENING. CONVECTION CURRENTLY WELL TO OUR WEST
AND AT BEST MAY REACH NW FA BY MORNING. THERMAL RIDGE TO SHIFT OVER
FA TODAY INCREASING CAP STRENGTH WHICH WILL LIKELY MINIMIZE
CONVECTIVE DEVELOPMENT DURING DAY. CLOUDS TO AFFECT NW FA SOMEWHAT
TODAY WITH REMAINDER OF FA TO SEE FAIR AMOUNT OF SOLAR. WITH THERMAL
RIDGE IN PLACE WILL BE A WARM/HOT DAY AND INCREASINGLY MUGGY AS
INCREASING SOUTHERLY FLOW ADVECTS MOISTURE NORTHWARD. WILL TREND
TEMPERATURES TODAY CLOSER TO WARMER MAV GUIDANCE.

GFS/NAM BOTH LIFTING SHORT WAVE ENERGY NE INTO CENTRAL DAKOTAS
BETWEEN 00-06Z WHICH SHOULD AID IN BREAKING CAP WHICH WILL LIKELY
SUPPRESS CONVECTION UNTIL LATE AFTERNOON/EARLY EVENING. BOUNDARY
DOES NOT MOVE MUCH THROUGH THE EVENING WHICH SHOULD ALLOW FOR SOME
TRAINING CONVECTION. INSTABILITY/CAPE NOT ALL THAT IMPRESSIVE
HOWEVER PRECIPITABLE H20 VALUES ARE BEING MAXIMIZED AROUND 2 INCHES
ACROSS NORTHERN VALLEY ALONG WITH MID 60 DEWPOINTS AS SOUTHERLY FLOW
ADVECTS MOISTURE NORTHWARD DURING DAY. NORTHERN VALLEY/DVL BASIN
ALSO SHOWING BEST CONVERGENCE THROUGH 850MB AND CLOSEST TO UPPER
SUPPORT. ALTHOUGH FLASH FLOOD GUIDANCE VALUES ARE FAIRLY HIGH DVL
BASIN INTO NORTHERN VALLEY WILL BE MOST VULNERABLE HAVING RECEIVED
HEAVY RAIN RECENTLY. FOR THIS WILL ISSUE FLASH FLOOD WATCH FOR
TONIGHT INTO EARLY SAT MORNING. UNSURE ABOUT CONVECTIVE POTENTIAL
ELSEWHERE SO AM HESITANT TO INCREASE CURRENT POPS. DO FEEL THAT
CONVECTION WILL GRADUALLY SHIFT EAST OVERNIGHT. LOW LEVEL JET
BECOMES FOCUSED BY GFS OVER NE SD INTO S MN AFT 06Z SO WILL NEED TO
WATCH SOUTHERN AND SE FA LATER TONIGHT FOR STRONGER CONVECTION.

LEFT OVER CONVECTION SAT AM SHOULD SHIFT ACROSS AREAS EAST OF VALLEY
WITH BOUNDARY EXITING EASTERN FA AROUND 18Z. DEGREE OF AFTERNOON
CLOUD COVER WILL DETERMINE TEMPERATURES SO WILL KEEP MAXIMUM
TEMPERATURES CLOSE TO CURRENT VALUES WHICH ARE IN LINE WITH
GUIDANCE.

MAIN PUSH OF COLD ADVECTION SATURDAY NIGHT INTO SUNDAY. EVEN WITH
SHARP CYCLONIC FLOW AND COLD POOL INSTABILITY AND CAPE NIL SUNDAY
AFTERNOON SO WILL KEEP DRY.

SHORT WAVE RIDGE BUILDS INTO FA EARLY NEXT WEEK SO TEMPERATURES
SHOULD RECOVER BACK TO SEASONAL AVERAGES WITH GENERALLY DRY WEATHER.
NO SIGNIFICANT CHANGES PLANNED TO MID/LONGER RANGE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH SATURDAY
     MORNING FOR NDZ006>008-014>016-024-026-054.

MN...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH SATURDAY
     MORNING FOR MNZ004-007.

&&

GODON
Hazardous weather outlook, Jun 26, 5:52 AM CST, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
652 AM CDT FRI JUN 26 2009

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-271200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
652 AM CDT FRI JUN 26 2009

...FLASH FLOOD WATCH TONIGHT FOR THE DEVILS LAKE BASIN AND FAR
NORTHERN RED RIVER VALLEY...

...RISK OF SEVERE THUNDERSTORMS ACROSS THE REGION TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING COLD FRONT WILL BE THE FOCUS FOR STRONG
THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON CONTINUING OVERNIGHT
AS THE FRONT SHIFTS EAST. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A
LINE FROM DEVILS LAKE TO LANGDON BY THIS EVENING AND SHIFT SLOWLY
EAST ACROSS EASTERN NORTH DAKOTA AND FAR NORTHWEST MINNESOTA
OVERNIGHT. ISOLATED TORNADOES...LARGE HAIL AND DAMAGING WINDS ARE
ALL POSSIBLE WITH THESE STORMS. IN ADDITION HEAVY RAIN WILL BE A
THREAT MAINLY ACROSS THE DEVILS LAKE BASIN INTO THE FAR NORTHERN
VALLEY WHERE RAINFALL AMOUNTS EXCEEDING TWO INCHES ARE POSSIBLE.
ANOTHER POTENTIAL AREA FOR STRONG STORMS WILL BE ACROSS PORTIONS
OF WEST CENTRAL MINNESOTA AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AREAS OF RAIN AND THUNDERSTORMS WILL SHIFT EAST ACROSS NORTHWEST
AND WEST CENTRAL MINNESOTA MAINLY SATURDAY MORNING. NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR SEVERE WEATHER AND RAINFALL REPORTS.

VOELKER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 hail, 11 tornado, 7 funnel cloud, 7 thunderstorm wind, 5 flash flood, 1 flood. Local standard time, as filed.

Hail, Towner

When
June 26, 11:25 AM CST
Where
Towner County, 3.28 mi ESE of Zion
Measured
1 in hail
Reported by
Public
Coordinates
48.490, -99.310

Hail, Towner

When
June 26, 11:25 AM CST
Where
Towner County, 5.53 mi SW of Cando Muni Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.420, -99.310

Funnel Cloud, Cavalier

When
June 26, 12:20 PM CST to 12:30 PM CST
Where
Cavalier County, 0.83 mi SSE of Olga
Reported by
Trained Spotter
Coordinates
48.790, -98.020

The funnel remained well above ground before it dissipated.

Hail, Nelson

When
June 26, 4:25 PM CST to 4:30 PM CST
Where
Nelson County, 3.45 mi S of Whitman
Measured
1.5 in hail
Reported by
NWS Storm Survey
Coordinates
48.100, -98.120

The hail was accompanied by very heavy rain.

Tornado, Benson

When
June 26, 4:30 PM CST to 4:31 PM CST
Where
Benson County, 6.67 mi SSW of Maddock Rices Arpt to 6.44 mi SSW of Maddock Rices Arpt
Rating
EF0
Path length
0.33 mi
Path width
25 yd
Reported by
Public
Coordinates
47.864, -99.596

A persistent funnel produced a couple of brief touchdowns in open rangeland in southern Arne Township, near the Wells County line.

Tornado, Nelson

When
June 26, 4:32 PM CST to 4:39 PM CST
Where
Nelson County, 1.46 mi NNW of Michigan City to 3 mi NE of Michigan City
Rating
EF0
Path length
3 mi
Path width
100 yd
Reported by
Fire Department/Rescue
Coordinates
48.040, -98.130

This tornado remained mostly over open fields and rangeland. Peak winds were estimated at 80 mph.

Funnel Cloud, Grand Forks

When
June 26, 4:56 PM CST
Where
Grand Forks County, 2.31 mi W of Inkster Arpt
Reported by
Fire Department/Rescue
Coordinates
48.130, -97.720

A persistent wall cloud produced a brief funnel.

Funnel Cloud, Walsh

When
June 26, 5:04 PM CST
Where
Walsh County, 3.28 mi ESE of Park River
Reported by
Public
Coordinates
48.390, -97.660

Thunderstorm Wind, Walsh

When
June 26, 5:16 PM CST
Where
Walsh County, 1.15 mi SW of Mandt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.410, -97.620

Large 12 inch diameter tree limbs were broken off by the strong wind.

Thunderstorm Wind, Walsh

When
June 26, 5:22 PM CST
Where
Walsh County, 3.29 mi WSW of Veseleyville
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
48.310, -97.620

Trees were blown down at the junction of state highways 18 and 15.

Thunderstorm Wind, Pembina

When
June 26, 5:28 PM CST
Where
Pembina County, 4.17 mi S of St Thomas Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.560, -97.440

Tree damage was reported along highway 81 at the Walsh/Pembina County line.

Tornado, Grand Forks

When
June 26, 5:30 PM CST to 5:47 PM CST
Where
Grand Forks County, 1.15 mi SW of Edisons to 5 mi NNE of Larimore
Rating
EF1
Path length
7 mi
Path width
200 yd
Reported by
Law Enforcement
Coordinates
47.960, -97.700

This tornado was viewed by the Highway Patrol just to the north of U. S. Highway 2. The tornado tracked intermittently for nearly 7 miles to about 5 miles north-northeast of Larimore. The tornado was viewed and reported by multiple sources and snapped or uprooted numerous trees in shelterbelts. Peak winds were estimated at 95 mph.

Tornado, Walsh

When
June 26, 5:30 PM CST to 5:38 PM CST
Where
Walsh County, 3.05 mi SE of Forest River to 1.7 mi WSW of Ardoch
Rating
EF0
Path length
3.2 mi
Path width
200 yd
Reported by
Public
Coordinates
48.184, -97.431

From near Forest River, a tornado tracked east-southeast to about 1.5 miles southwest of Ardoch. The tornado broke down several large tree limbs in shelterbelts and produced a fairly wide debris swirl to the west of Ardoch, as viewed by observers near the southwest edge of Ardoch. Peak winds were estimated at 80 mph.

Hail, Nelson

When
June 26, 5:30 PM CST
Where
Nelson County, 4.43 mi NE of Michigan City
Measured
1 in hail
Reported by
NWS Storm Survey
Coordinates
48.070, -98.060

Thunderstorm Wind, Walsh

When
June 26, 5:33 PM CST
Where
Walsh County, Grafton
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
48.420, -97.400

Roofing material was blown off a potato warehouse on the south side of Grafton.

Tornado, Walsh

When
June 26, 5:35 PM CST to 5:42 PM CST
Where
Walsh County, 1.05 mi NE of Kellogg to 0.64 mi ENE of Grafton Arpt
Rating
EF1
Path length
3.07 mi
Path width
300 yd
Property damage
$250,000
Crop damage
$50,000
Reported by
NWS Storm Survey
Coordinates
48.382, -97.416

The tornado lifted a barn from its foundation and destroyed it while uprooting numerous trees in the farmyard. Later the tornado broke down three power poles and snapped off numerous other trees along its route. Peak winds were estimated to 105 mph.

Hail, Walsh

When
June 26, 5:40 PM CST
Where
Walsh County, 2.07 mi N of Warsaw
Measured
1.25 in hail
Reported by
NWS Storm Survey
Coordinates
48.330, -97.250

Hail and winds to 70 mph produced widespread crop and tree damage.

Hail, Walsh

When
June 26, 5:42 PM CST
Where
Walsh County, 1.54 mi WSW of Grafton Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.390, -97.400

Hail, Grand Forks

When
June 26, 5:45 PM CST
Where
Grand Forks County, 2.12 mi SSW of Mc Canna
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.940, -97.580

Hail, Walsh

When
June 26, 5:49 PM CST
Where
Walsh County, 1.46 mi SSE of Herriot
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.350, -97.370

The hail fell along highway 81, between Grafton and Minto.

Hail, Walsh

When
June 26, 5:49 PM CST
Where
Walsh County, 1.46 mi SSE of Herriot
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.350, -97.370

The hail fell along highway 81, between Grafton and Minto.

Hail, Walsh

When
June 26, 5:49 PM CST
Where
Walsh County, 1.46 mi SSE of Herriot
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.350, -97.370

The hail fell along highway 81 between Grafton and Minto.

Tornado, Walsh

When
June 26, 5:55 PM CST to 6:05 PM CST
Where
Walsh County, 2.92 mi NW of Warsaw to 0.8 mi E of Warsaw
Rating
EF1
Path length
3.63 mi
Path width
250 yd
Property damage
$7,000
Crop damage
$20,000
Reported by
Trained Spotter
Coordinates
48.327, -97.299

The tornado snapped off numerous large tree limbs and blew down a 3000 bushel steel grain bin along its path. Peak winds were estimated at 90 mph.

Funnel Cloud, Grand Forks

When
June 26, 6:22 PM CST
Where
Grand Forks County, 2.27 mi SSE of Powell
Reported by
Trained Spotter
Coordinates
47.890, -97.150

This funnel was viewed by an observer near exit 138 on Interstate 29. The funnel, located west of the interstate, was obscured by trees.

Tornado, Grand Forks

When
June 26, 6:22 PM CST
Where
Grand Forks County, 1.46 mi NNW of Manvel
Rating
EF0
Path length
0.1 mi
Path width
25 yd
Reported by
Public
Coordinates
48.090, -97.180

A tornado briefly touched down in an open field.

Funnel Cloud, Grand Forks

When
June 26, 6:24 PM CST to 6:27 PM CST
Where
Grand Forks County, 2.31 mi SE of Powell
Reported by
Public
Coordinates
47.900, -97.130

Two funnel clouds merged and lowered toward the ground. Funnels were observed from multiple locations in this area.

Funnel Cloud, Grand Forks

When
June 26, 6:28 PM CST
Where
Grand Forks County, 2.7 mi WSW of Grand Forks
Reported by
Trained Spotter
Coordinates
47.900, -97.100

This funnel was seen near the junction of Interstate 29 and 32nd Avenue South in Grand Forks. The funnel was located just west of the interstate.

Hail, Grand Forks

When
June 26, 6:30 PM CST
Where
Grand Forks County, 2.8 mi S of Arvilla
Measured
1 in hail
Reported by
Public
Coordinates
47.880, -97.490

Hail, Grand Forks

When
June 26, 6:38 PM CST
Where
Grand Forks County, 4.86 mi S of Arvilla
Measured
0.75 in hail
Reported by
Unknown
Coordinates
47.850, -97.490

Tornado, Grand Forks

When
June 26, 6:43 PM CST
Where
Grand Forks County, 2.7 mi WSW of Grand Forks
Rating
EF0
Path length
0.1 mi
Path width
25 yd
Reported by
Amateur Radio
Coordinates
47.900, -97.100

A brief tornado touchdown was reported north of U. S. Highway 2, heading east toward Grand Forks.

Hail, Grand Forks

When
June 26, 6:45 PM CST
Where
Grand Forks County, 0.83 mi SE of (Rdr)grand Forks Afb
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
47.940, -97.390

Multiple funnel clouds were reported between Reynolds and Grand Forks.

Thunderstorm Wind, Grand Forks

When
June 26, 6:46 PM CST
Where
Grand Forks County, 1.66 mi NE of Bolack
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
47.970, -97.110

The wind gust was measured by a ND DOT RWIS site along Interstate 29 at mile point 145.

Hail, Grand Forks

When
June 26, 7:08 PM CST
Where
Grand Forks County, 5.29 mi WNW of Thompson
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
47.800, -97.210

Tornado, Traill

When
June 26, 7:35 PM CST
Where
Traill County, 0.47 mi E of Buxton
Rating
EF1
Path length
0.07 mi
Path width
100 yd
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
47.599, -97.090

A 60x120 foot diameter storage building was destroyed and roofing materials were peeled up on a potato warehouse. Several trees were snapped off. Peak winds were estimated at 95 mph.

Flash Flood, Grand Forks

When
June 26, 7:56 PM CST to June 27, 7:52 AM CST
Where
Grand Forks County, 1.66 mi NW of Bolack to 3.49 mi NW of Merrifield
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$25,000
Reported by
Trained Spotter
Coordinates
47.970, -97.150

University Avenue from Columbia Road to 20th Street was flooded 18 inches deep, with water over the berms.

Thunderstorm Wind, Traill

When
June 26, 8:12 PM CST
Where
Traill County, 4.86 mi S of Buxton
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.530, -97.090

A semi tractor and trailer were blown off Interstate 29 north of Hillsboro.

Tornado, Traill

When
June 26, 8:12 PM CST to 8:20 PM CST
Where
Traill County, 2.32 mi N of Taft to 4.09 mi NE of Taft
Rating
EF0
Path length
2.88 mi
Path width
75 yd
Property damage
$5,000
Reported by
Public
Coordinates
47.484, -97.067

Several trees were broken down in shelterbelts. Peak winds were estimated at 80 mph.

Thunderstorm Wind, Traill

When
June 26, 8:14 PM CST
Where
Traill County, 4.15 mi S of Buxton
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
47.540, -97.100

The wind gust was measured by a ND DOT RWIS site along Interstate 29 near mile point 114.

Funnel Cloud, Traill

When
June 26, 8:30 PM CST
Where
Traill County, 0.94 mi E of Alton
Reported by
Trained Spotter
Coordinates
47.350, -97.030

A persistent wall cloud with a funnel was reported by local fire department personnel.

Tornado, Traill

When
June 26, 8:50 PM CST to 8:53 PM CST
Where
Traill County, 1.67 mi SW of Caledonia to Caledonia
Rating
EF0
Path length
1 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
47.450, -96.900

Several tree limbs were broken down and a few shingles were torn off of homes. Peak winds were estimated at 80 mph.

Flash Flood, Grand Forks

When
June 27, 12:00 AM CST to 7:52 AM CST
Where
Grand Forks County, 8.32 mi W of Forest River Colony to 7.87 mi S of Niagara
Cause
Heavy Rain
Property damage
$15,000
Crop damage
$50,000
Reported by
Department of Highways
Coordinates
48.190, -97.880

State highway 32 was washed out just north of the intersection with county 1. Several other washouts occurred on county roads in Elkmont and Inkster Townships.

Flash Flood, Traill

When
June 27, 12:00 AM CST to 7:52 AM CST
Where
Traill County, 3.79 mi W of Reynolds to 9.79 mi NE of Blanchard
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$50,000
Reported by
NWS Storm Survey
Coordinates
47.670, -97.180

Fields and farm roads were flooded across portions of Stavanger, Ervin, Belmont, and Bingham Townships in northeast Traill County. Several county roads were washed out or blocked by flowing water.

Flash Flood, Nelson

When
June 27, 12:00 AM CST to 6:54 AM CST
Where
Nelson County, 9.62 mi WNW of Pelto to 2.91 mi N of Tolna
Cause
Heavy Rain
Property damage
$20,000
Crop damage
$100,000
Reported by
Law Enforcement
Coordinates
48.190, -98.420

Fields and farm roads were flooded across northern Nash and eastern Dahlen Townships. County roads were washed out in numerous locations.

Flash Flood, Walsh

When
June 27, 12:00 AM CST to 6:54 AM CST
Where
Walsh County, 2.27 mi SSE of Fairdale to 0.69 mi SSW of Adams
Cause
Heavy Rain
Property damage
$40,000
Crop damage
$100,000
Reported by
Law Enforcement
Coordinates
48.450, -98.210

Flooding washed out portions of the railroad bed near Lankin. Street flooding and some building flooding also occurred in Lankin.

Flood, Walsh

When
June 27, 6:55 AM CST to June 30, 10:00 AM CST
Where
Walsh County, 5.24 mi NW of Fairdale to 3.07 mi SSW of Adams
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
48.540, -98.300

Heavy rains, mostly in the 2 to 5 inch range, fell across portions of Walsh County. There were a few reports around Lankin of 7 to 7.50 inches of rain. Overland flooding was particularly bad around Lankin, Park River, and north of Park River. Many roads were closed due to high water.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2009Every state in 2009This day in weather historyThe tornado archive for North Dakota, 2009Warnings in North Dakota, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180480, 180481, 180474, 180498, 180499, 180482, 180500, 180475, 180483, 180494, 180496, 180484, 180485, 180501, 180502, 180503, 180504, 180505, 180506, 180487, 180488, 180508, 180507, 180476, 180489, 180478, 180479, 180509, 180490, 180491, 180492, 180510, 180493, 180514, 180473, 180497, 180512, 180513, 180515, 180516, and more.